Weird problems as of late... may have found an answer... hope this is helpful
I've had a bizarre health problem since September that has every doctor stumped. I was a perfectly healthy 28 year old woman before this started and now I've seen every specialist under the sun.
Like most of you I had my blood work come back normal time and time again. Except when I went to the Rheumatologist. She did a very broad work up on me. And guess what, my ANA was positive at 1/160. She wasn't concerned with this finding because none of the specific auto-immune markers came back positive and sent me on my way.
When I got a hold of my own blood work, I noticed several abnormalities that she never talked to me about. My anti-cardiolipins were low-moderately positive for both IgG and IgM and my C4 was below normal.
So after researching what this means, I found Anti-phospholipid Syndrome or Hughe's Syndrome.
This auto-immune syndrome causes your body to fight it's own blood cell's, specifically the phospholipids. The destruction of the phospholipids causes blood to get sticky and cause mini clots which can temporarily reduce circulation to your organs and extremities. The severity of the syndrome is related to the level of anti-cardiolipins found in your blood work.
Symptoms are (but not limited to):
Flushed or purplish skin, easy bruising
Transient pains throughout the body, in joints
MS like symptoms such as quivering, muscle weakness, dizziness
Heart Valve Problems
Mood problems/Brain Fog/Depression
Stomach pain/IBS like symptoms
Problems with teeth
So not only was I experiencing most of these symptoms, I also have the blood markers for the syndrome. When I brought it up to my doctors, only ONE of them had even heard of the syndrome. My Rheumatologist actually advised me that I could go back on birth control pills! That is a big no-no with APLS.
Apparently this syndrome is present in 1% of the population, making it one of the most common auto-immune problems. Also, it is almost never tested for and usually misdiagnosed as MS.
The treatment for APLS can be as simple as a low dose aspirin a day, depending on the severity of symptoms. The sooner it is diagnosed, the better, because permanent damage can happen to your body without treatment.
If you are experiencing MS like symptoms but the doctors are certain that's not the cause, look into this syndrome. I've started taking one aspirin a day and I haven't had almost any of the symptoms since I started.
Please do not self-diagnose but I recommend bringing this possibility to your doctor if you're at a loss.
The blood work necessary for diagnosing this includes:
ANCA IgG, IgM
This syndrome can be associated with other auto-immune diseases but is predominantly unrelated to other syndromes.
It is believed that Birth Control may have a factor in the syndrome's development and should not be taken if diagnosed with APLS. 70+% of all cases are women. 1/5 strokes/heartaches under the age of 50 are associated with APLS.
Thank you and I hope this helps someone out there. These are my findings after six months of research and visiting my GP, a Rheumatology, an Internist, a Gastroenterologist, a Neurologist, a Psychologist, an ENT, a Naturopath, a Chiropractor and several ER doctors.
Thank you so much for this information. I have been stuggling with many medical providers myself to get a definite diagnosis. One of the neurologists diagnosed me with MS but many of the providers say there is not enough evidence to prove I have MS. I am going to talk with my GP about having this blood work up done. Thanks, Mellie~
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.